Objective: To describe the effect of soy milk on the international normalized ratio (INR) in a patient treated with warfarin.
Case summary: A 70-year-old white man who was stable on warfarin therapy developed subtherapeutic INR values after ingesting soy protein in the form of soy milk. The subtherapeutic INR values could not be explained by factors known to reduce the INR such as noncompliance, new medications, other alternative therapies, increased physical activity, changes in medication storage, or increased consumption of vitamin K. INR values returned to therapeutic concentrations within 2 weeks after discontinuation of the soy milk. Repeated coagulation test results during the next 2 months remained within the normal range.
Discussion: Impaired warfarin metabolism may be ascribed to various pharmacodynamic and pathologic factors. Subtherapeutic INR values may also be the result of concomitant administration of metabolic inducers resulting in drug-drug, drug-herb, or drug-food interactions. An objective causality assessment in this case revealed that INR decline in a warfarin-treated patient as a result of soy milk ingestion was in the range of possible to probable. Speculative mechanisms of soy milk-induced INR decline such as changes in warfarin absorption or metabolism resulting from alterations in the P-glycoprotein efflux system or organic anion-transporting polypeptides are discussed.
Conclusions: The temporal relationship between the start of soy milk and subtherapeutic INR values in 1 patient suggests that soy milk may have possibly or probably caused a decline in INR. Soy protein food-drug interactions with warfarin may be more common than the literature suggests, and further studies are needed to determine the exact mechanism. Healthcare professionals should be alerted to the potential implications of this food-drug interaction.